Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 80, NWS Detroit, MI

July 21, 2003Washtenaw County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jul 21, 2003, 12:50 AM EDT for Washtenaw County, Michigan. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 12:50 AM EDT (04:50 UTC)
Expired
Jul 21, 2003, 1:45 AM EDT
In force
55 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Washtenaw County, MI

The radar

The Detroit radar (KDTX), 67 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 4.8 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1227 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

036 
WUUS53 KDTX 210450
SVRDTX
MIC161-210545-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1250 AM EDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHTENAW COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 145 AM EDT

* AT 1250 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF CHELSEA...OR 13 MILES EAST OF
  JACKSON...MOVING EAST AT 30 MPH. THIS SEVERE THUNDERSTORM HAS THE
  POTENTIAL OF PRODUCING WINDS UP TO 70 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHELSEA AT 100 AM EDT
  HUDSON MILLS AT 110 AM EDT
  DEXTER AT 115 AM EDT

TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 4235 8432 4218 8426 4223 8376 4241 8375

$$

SF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 4:43 PM EDT, 8 hours 7 minutes earlier.

Area forecast discussion, Jul 20, 4:43 PM EDT, 8 hours 7 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
443 PM EDT SUN JUL 20 2003

MAIN CHALLENGES WITH THIS FORECAST CENTER ONGOING SEVERE
CHANCES...THEN SEVERE CHANCES FOR OVERNIGHT AND MONDAY.

ONGOING SEVERE CONVECTION NICELY HANDLED BY 00Z KF MODEL. ACTIVITY
SHOULD BE ON THE DECREASE BY 6 PM AS THETA-E RIDGE AND SUPPORTING
SURFACE CONVERGENCE SLIDE EAST. THETA-E ADVECTION WANES FOR THE
REMAINDER OF THE EVENING...BEFORE RESUMING OVERNIGHT.

BROAD ILL DEFINED LOW...PER ETA WITH GFS INDICATING MORE ORGANIZED
CIRCULATION...TO CROSS CWA OVERNIGHT. GFS RUNS LOW ACROSS THE
IN/OH/MI BORDER WITH ETA PUSHING LOW THROUGH M 59 CORRIDOR. PREFER
THE SOMEWHAT WEAKER ETA FEATURE GIVEN CONVECTIVE FEEDBACK PROBLEMS
WITH GFS. BEST LOW LEVEL JET WILL RESIDE SOUTH OF THE CWA OVERNIGHT
THROUGH IL/IN/OH...HOWEVER...35 KNOT LOW LEVEL JET DOES POKE UP INTO
FAR SOUTHERN LOWER OVERNIGHT. 850-300MB THICKNESS PATTERN WOULD
SUGGEST THAT ANY CONVECTION THAT DEVELOPS IN THIS REGION WILL TRACK
SOUTHEAST. CONVECTION ASSOCIATED WITH STRONG SW TROUGH NOW ENTERING
NORTHERN MN WILL APPROACH CWA OVERNIGHT...TARGETING MAINLY NORTHERN
LOWER. IN WAKE OF THIS AFTERNOON/S CONVECTION...DEW POINTS WILL PUSH
UP INTO THE MID TO UPPER 60S...LEAVING CWA IN THE /WARM/ SECTOR
OVERNIGHT. SOUNDINGS INDICATE A SHALLOW INVERSION...ONLY TO ABOUT
950MB. LIFTING A PARCEL FROM THIS LEVEL YIELDS ABOUT 1500 J/KG OF
CAPE. WITH APPROACH OF 500MB TROUGH...WINDS AT THAT LEVEL WILL BE IN
THE 40-50 KNOT RANGE. BETTER DYNAMICS WILL RESIDE ACROSS NORTHERN
CWA...WITH BETTER THERMODYNAMIC FORCING IN THE SOUTH. ETA AND GFS
BOTH TARGET THE BETTER THERMODYNAMIC FORCING IN TERMS OF RAINFALL
PRODUCTION...WITH GFS CONSIDERABLY MORE AGGRESSIVE IN QPF...UPWARDS
OF AN INCH ACROSS FAR SOUTH CWA. INTERESTINGLY...CANADIAN IS ALSO IN
AGREEMENT THAT A GOOD SHOT OF PRECIP WILL TARGET CWA...BUT IN THIS
CASE IS DIRECTED MORE TOWARD CENTRAL CWA. WILL INCLUDE MENTION OF
HEAVY RAINFALL FOR THE OVERNIGHT PERIOD...LINGERING INTO MONDAY
MORNING GIVEN PWS PUSHING CLOSE TO 2 INCHES SOUTH AND STRONG
DYNAMICS NORTH. WIDESPREAD FLOOD POTENTIAL...OF COURSE CANNOT RULE
OUT AN URBAN/SMALL STREAM ADVISORY SCENARIO WITH ANY HEAVY
THUNDERSTORM COMPLEX...LOOKS TO BE MINIMAL GIVEN FFG GUIDANCE IN THE
3.5-4 INCH RANGE. PUTTING IT ALL TOGETHER...WILL ALLOW FOR CHANCE
POPS THIS EVENING FOLLOWING CURRENT CONVECTION...THEN NUMEROUS
WORDING FOR THE OVERNIGHT PERIOD. WILL ALSO ALLOW FOR CONTINUED
SEVERE THREAT FOR OVERNIGHT GIVEN ABOVE FACTORS.

ON MONDAY...WILL ALSO NEED TO ALLOW FOR SEVERE POTENTIAL. SURFACE
TROUGH EXTENDING WEST FROM SURFACE LOW MOVING TO OUR EAST...GETS
HUNG UP ACROSS CWA AS IT BECOMES PARALLEL TO UPPER LEVEL FLOW. THE
SURFACE TROUGH WILL SERVE TO FOCUS CONVECTION. DEW POINTS REMAINING
IN THE 60S ACROSS THE CWA ALONG WITH COLDER AIR FILTERING IN ALOFT
WILL YIELD CAPES APPROACHING 2000 J/KG ACROSS THE CWA. COLDER/DRIER
AIR MOVING IN ALOFT WILL LOWER WBZ HEIGHTS TO 8-9K FEET. STRONG MID
LEVEL WINDS...40-50 KNOTS AT 500MB...WILL ALSO BE PRESENT. GIVEN
THESE FACTORS WILL INITIATE A SLIGHT RISK OF SEVERE WEATHER CWA-WIDE.

EXTENDED...

500MB TROUGHING...TO ONE DEGREE OR ANOTHER...WILL RESIDE ACROSS THE
CWA THROUGH THE EXTENDED. A DEEP TROUGH WILL BE IN PLACE OVER THE
REGION TO START THE EXTENDED...THE TRANSITION TO A MORE BROAD TROUGH
/NEAR ZONAL/ FLOW FOR THE REMAINDER OF THE PERIOD.

PLAN TO KEEP THE REGION DRY THROUGH SATURDAY...THEN INTRODUCE A
CHANCE OF SHRA/TSRA WITH FROPA ON SUNDAY. MRF ENSEMBLES POINT TOWARD
BELOW NORMAL 850MB TEMPS THROUGH THE PERIOD...CONSIDERABLY BELOW
NORMAL TO START /9C VS CLIMO OF 14.5C/...THEN MODERATING TO SLIGHTLY
BELOW NORMAL BY THE WEEKEND. WILL SHADE TEMPERATURES SLIGHTLY BELOW
GUIDANCE INTO SATURDAY...THEN HOLD NEAR GUIDANCE FOR SUNDAY.

.DTX...NONE.

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)

OKEEFE
Hazardous weather outlook, Jul 20, 7:08 PM EDT, 5 hours 42 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-211000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
708 PM EDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN

...SEVERE THUNDERSTORM WATCH #771 HAS BEEN CANCELLED FOR ALL OF
SOUTHEAST LOWER MICHIGAN...

.DAY ONE...TONIGHT

THERE WILL BE A PAUSE IN STRONG THUNDERSTORM ACTIVITY FOR THE EARLY
EVENING HOURS... WITH SCATTERED THUNDERSTORMS PRIMARILY CONFINED TO
THE THUMB REGIONS. THEN A LOW PRESSURE SYSTEM AND COLD FRONT WILL
BRING ANOTHER ROUND OF STORMS INTO THE AREA TOWARD MIDNIGHT AND
THEREAFTER. LARGE HAIL AND WIND DAMAGE WILL BE POSSIBLE FROM THESE
STORMS DURING THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

OVERNIGHT STORMS WILL LAST INTO THE DAYLIGHT HOURS OF MONDAY MORNING
AND THEN MOVE TO OUR EAST BY NOON.

ISOLATED THUNDERSTORMS ARE POSSIBLE ON TUESDAY AND WEDNESDAY BUT
SEVERE WEATHER IS NOT EXPECTED.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER. SPOTTER
ACTIVATION MAY BE REQUIRED TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 20, 7:06 PM EDT, 5 hours 44 minutes before
MIZ047>049-053>055-202330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
706 PM EDT SUN JUL 20 2003

SEVERE THUNDERSTORM WATCH NUMBER 771...HAS BEEN CANCELLED FOR THE
REMAINDER OF THE COUNTIES IN SOUTHEAST LOWER MICHIGAN INCLUDING...

BAY...HURON...SANILAC...SAGINAW...AND TUSCOLA COUNTIES.

RBP

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 1:03 AM EDTSpecial Marine WarningDTX57 min
Jul 21, 2:38 AM EDTTornado WarningDTXMonroe67 min
Jul 21, 2:48 AM EDTSpecial Marine WarningDTX57 min
Jul 21, 3:12 AM EDTSevere Thunderstorm WarningDTXWashtenaw78 min
Jul 21, 3:12 PM EDTSevere Thunderstorm WarningDTXGenesee, Lapeer63 min
Jul 21, 3:34 PM EDTSevere Thunderstorm WarningDTXOakland56 min
Jul 21, 3:47 PM EDTSevere Thunderstorm WarningDTXSaint Clair88 min
Jul 21, 3:52 PM EDTSevere Thunderstorm WarningDTXMacomb68 min
Jul 21, 4:28 PM EDTTornado WarningDTXOakland62 min
Jul 21, 4:56 PM EDTSpecial Marine WarningDTX64 min
Jul 21, 5:04 PM EDTSevere Thunderstorm WarningDTXLenawee, Washtenaw56 min
Jul 21, 5:16 PM EDTSevere Thunderstorm WarningDTXSaint Clair44 min
Jul 21, 5:44 PM EDTSevere Thunderstorm WarningDTXMonroe61 min
Jul 21, 5:47 PM EDTSpecial Marine WarningDTX73 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.